Texas, 2014

Lightning Strikes in Texas, April 17, 2014

April 17, 2014 · NWS HGX · 5 events in 1 county or zone

Morning thunderstorms from a weak upper level disturbance produced lightning strikes that damaged several structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Morning thunderstorms from a weak upper level disturbance produced lightning strikes that damaged several structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 17, 6:10 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 17, 6:10 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
710 AM CDT THU APR 17 2014

.UPDATE...

SENT OUT AN UPDATED FORECAST TO MENTION THUNDERSTORMS ACROSS
INLAND AREAS ALONG AND SOUTH OF I-10. SEEING ISOLATED STORMS IN
WHARTON AND FORT BEND COUNTIES EARLY THIS MORNING. RAISED POPS
OFFSHORE WHERE CLUSTERS OF STORMS HAVE DEVELOPED.

33

&&

.PREV DISCUSSION... /ISSUED 650 AM CDT THU APR 17 2014/

AVIATION...
AREA OF SHOWERS/THUNDERSTORMS MOVING TO THE NORTHEAST ACROSS THE AREA
THIS MORNING WITH CEILINGS GENERALLY AROUND 5000 FEET. EXPECT THIS
ACTIVITY TO MOVE ACROSS THE AREA TODAY WITH OCASSIONAL MVFR CEILINGS
POSSIBLE WITH THE STRINGER ACTIVITY. FOR NOW...STAYED WITH VFR CONDITIONS
OVERNIGHT TONIGHT AND ON INTO FRIDAY MORNING AS SOME DRIER AIR FILTERS
INTO THE AREA FROM THE NORTH.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  57  78  58  79 /  20  20  10  10  10
HOUSTON (IAH)              73  58  80  59  80 /  30  20  10  10  10
GALVESTON (GLS)            72  63  75  66  76 /  30  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...33
Hazardous weather outlook, Apr 17, 4:20 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
520 AM CDT THU APR 17 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-181030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
520 AM CDT THU APR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 29 km away, was scanning. The volume nearest the first event began at 13:44 UTC.

Open the radar archive at this moment

Event by event

5 lightning. Local standard time, as filed.

Lightning, Brazoria

When
April 17, 7:42 AM CST
Where
Brazoria County, 5.16 mi WSW of Pearland
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
29.553, -95.364

A lightning strike caused an attic fire at a two story residential home in Pearland.

Lightning, Brazoria

When
April 17, 7:42 AM CST
Where
Brazoria County, 5.18 mi N of Manvel
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.544, -95.365

A lightning strike caused a grass fire on a golf course.

Lightning, Brazoria

When
April 17, 7:42 AM CST
Where
Brazoria County, 4.13 mi NE of Iowa Colony
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
29.529, -95.381

A lightning strike caused a fire at a two story residential home.

Lightning, Brazoria

When
April 17, 7:42 AM CST
Where
Brazoria County, 5.35 mi NNE of Iowa Colony
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.548, -95.378

A lightning strike set a palm tree on fire.

Lightning, Brazoria

When
April 17, 8:00 AM CST
Where
Brazoria County, 1 mi WNW of Manvel
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
29.478, -95.364

A lightning strike set fire to a structure in Manvel.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502175, 502176, 502177, 502178, 502169.